Depression For No Reason?

By Kristina Randle, Ph.D., LCSW

I’ve been having issues ever since this summer. I’ve always been very healthy, mentally and physically. I got into pot and alcohol in college, but not much. I was responsible and wouldn’t do anything to jeopardize my schooling. Last summer, I had a panic attack that lasted 3 to 4 hours. I took a hit of weed and almost immediately felt like I was having a heart attack. Then I paced for 3 hours straight. I have had 4 smaller attacks since then. Sometimes I feel like life might not be real. I have cried for no reason a few times, been generally moody. I don’t understand what’s wrong, I feel like I’m going crazy.

A. Your experience of smoking marijuana and subsequently developing frightening symptoms is very common. I’ve heard many similar stories.

Simply put, drug use is dangerous. This is especially true with regard to illicit drugs because they are purchased “on the street.” Illicit drugs are created outside of a controlled lab setting and thus their ingredients are unknown. All street drugs have the potential to be laced with an untold number of unknown poisons, and that is one of the many reasons why they are so dangerous.

It is possible that your symptoms are associated with drug use. Unfortunately, you can’t know that with certainty but it is a realistic possibility. You can’t change the fact that you have used drugs but you can avoid illicit drug use in the future.

I would recommend seeing a therapist. A therapist could assist you in developing strategies to combat your feelings of dissociation. The therapist might also recommend meditation or deep breathing exercises. Consider seeing a psychiatrist to determine if you are a candidate for medication. Medication might temporarily assist with your symptoms. Please take care.

Dr. Kristina Randle

Photo

 

 

Last reviewed: By John M. Grohol, Psy.D. on 11 Feb 2013

APA Reference
Randle, K. (2013). Depression For No Reason?. Psych Central. Retrieved on September 18, 2014, from http://psychcentral.com/ask-the-therapist/2013/02/11/depression-for-no-reason/